Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 249, NWS Blacksburg, VA

June 26, 1998Surry County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 1998, 6:37 PM EDT for Surry County, Yadkin County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1998, 6:37 PM EDT (22:37 UTC)
Expired
Jun 26, 1998, 7:25 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Surry County, NC, Yadkin County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 262237 RRA
SVRRNK
NCC171-197-262325-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHERN SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA.
  NORTHERN YADKIN COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 725 PM EDT.

* AT 635 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 17 MILES SOUTH SOUTHWEST OF MT AIRY OR 3 MILES WEST
  OF ROCKFORD MOVING EAST SOUTHEAST AT 15 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  ROCKFORD                        AT 640 PM EDT..
  NEBO                            AT 645 PM EDT..
  SHACKTOWN                       AT 710 PM EDT..
  EAST BEND                       AT 710 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMtEDIATELY.

.END/SJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:10 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 26, 2:10 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT FRI JUN 26 1998

DISC...

88-D HAS A COUPLE OF ISLOD RETURNS OVER SW VA. MAIN DYNAMICS FOR
NEXT 48 HRS REMAIN TO N OF OUR AREA WITH/ALNG FNTL BNDRY. WEAK H5
S/W CONT TO MOVE ACRS SRN GT LKS... AND H5 RDG PERSISTS OVER OH-TN
VLYS. LOOKS LIKE THE H-H-H FCSTS WILL BE GOOD THRU SAT... THEN INCRG
CLDS/CHC POPS SAT NIGHT-SUN AM AS FLOW BCMS MORE NW. IF ANOTHER MCS
DEVELOPS OVER LWR GT LKS RGN THKNS PATTRN WOULD SUGGEST A MORE SE
TRACK THAN LAST NIGHTS.

ROA 72/95/70/92 -233
LYH 70/96/68/91 --33
DAN 73/97/72/90 --33
BLF 67/87/64/85 -344
LWB 65/88/64/86 -344
BOO 60/86/62/86 -223

MG

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.